After an osmotic agent has been administered to a TBI patient with an asymmetric pupillary response, dilated and unreactive pupils, motor posturing, or rapid neurologic decline, the focus should be on reducing ICP and optimizing CPP. This includes head of bed elevation, supporting MAP > 90 mm Hg, preventing hypoxia, and obtaining immediate neurosurgical consultation.
For the trauma patient in shock who has stabilized after fluid resuscitation, further evaluation (including ultrasound, plain films, and computed tomography) should be used to pursue the cause for the patient’s hypotension.
For the hyponatremic patient whose neurologic symptoms have stabilized, you can reduce the risk of overrapid correction by not administering additional infusions of HTS. Careful monitoring of the serum sodium level should be performed every 2 to 3 hours.
The administration of an osmotic agent for severe TBI is only a temporizing measure while further diagnostic procedures or interventions are performed. If a patient continues to show signs of deterioration, efforts to reduce ICP and optimize CPP should be maximized. Immediate neurosurgical consultation is essential, as refractory intracranial hypertension may require urgent neurosurgical intervention.
For the trauma patient in refractory shock, resuscitation should continue with packed red blood cells. For patients with penetrating trauma and ongoing hemorrhage, an SBP of 80 to 90 mm Hg may be a more optimal resuscitation endpoint until definitive hemorrhage control can be achieved.69 Continue an aggressive search for both hemorrhagic causes (external bleeding, hemothorax, hemoperitoneum, pelvic fracture, long bone fracture) and nonhemorrhagic causes (tension pneumothorax, pericardial tamponade, myocardial contusion, spinal cord injury, coincident medical event such as gastrointestinal bleeding). Focus on etiologies that are immediately correctable in the ED (eg, tension pneumothorax), and obtain immediate consultation by a trauma surgeon.
For the hyponatremic patient whose neurologic symptoms persist or worsen, an additional 100-mL bolus of 3% HTS can be repeated 1 or 2 more times at 10-minute intervals. This will usually be effective at terminating the seizures. If seizures continue, standard anticonvulsant therapy may also be administered but should not distract the provider from treating the primary cause.
Jeffrey A. Holmes, MD
February 4, 2013